Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Analytic solutions of the vector Burgers' equation

Authors: Steven Nerney, Edward J. Schmahl and Z. E. Musielak
Journal: Quart. Appl. Math. 54 (1996), 63-71
MSC: Primary 35Q53; Secondary 35C99, 35K55
DOI: https://doi.org/10.1090/qam/1373838
MathSciNet review: MR1373838
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The well-known analytical solution of Burgers' equation is extended to curvilinear coordinate systems in three dimensions by a method that is much simpler and more suitable to practical applications than that previously used [22], The results obtained are applied to incompressible flow with cylindrical symmetry, and also to the decay of an initially linearly increasing wind.

References [Enhancements On Off] (What's this?)

  • [1] H. Bateman, Some recent researches on the motion of fluids, Monthly Weather Rev. 43, 163 (1915)
  • [2] E. R. Benton, Solutions illustrating the decay of dissipation layers in Burgers' nonlinear diffusion equation, Phys. Fluids 10, 2113 (1967)
  • [3] E. R. Benton, A table of solutions of the one-dimensional Burgers equation, Quart. Appl. Math. 30, 195-212 (1972)
  • [4] J. M. Burgers, Application of a model system to illustrate some points of the statistical theory of free turbulence, Proc. Roy. Neth. Acad. Sci. Amsterdam 43, 2-12 (1940)
  • [5] J. M. Burgers, The Non-Linear Diffusion Equation, D. Reidel Pub. Co., Dordrecht-Holland, 1974
  • [6] J. I. Castor, D. C. Abbott, and R. I. Klein, Radiatively-driven winds in Of stars, Astrophys. J. 195, 157 (1975)
  • [7] J. D. Cole, On a quasi-linear parabolic equation occurring in aerodynamics, Quart. Appl. Math. 9, 225-236 (1951)
  • [8] D. B. Friend and D. C. Abbott, The theory of radiatively-driven stellar winds. III. Wind models with finite disk correction and rotation, Astrophys. J. 311, 701 (1986)
  • [9] Z. A. Gol'berg, Finite amplitude waves in magnetohydrodynamics, JETP 15, 179 (1962)
  • [10] S. N. Gurbatov, A. I. Saichev, and S. F. Shandarin, The large-scale structure of the universe in the frame of the model of non-linear diffusion, Monthly Notices Roy. Astronom. Soc. 236, 385 (1989)
  • [11] S. N. Gurbatov, A. N. Malakhov, and A. I. Saichev, Nonlinear Random Waves and Turbulence in Nondispersive Media: Waves, Rays, and Particles, Manchester University Press, distributed by St. Martin's Press, New York, 1991
  • [12] E. Hopf, The partial differential equation $ {u_t} + u{u_x} = \mu {u_{xx}}$, Comm. Pure and Appl. Math. 3, 201-230 (1950)
  • [13] D. T. Jeng, R. Foerster, S. Haaland, and W. C. Meecham, Statistical initial-value problem for Burgers' model equation of turbulence, Phys. Fluids 7, 2114 (1966)
  • [14] J. I. Katz and M. L. Green, A Burgers model of interstellar dynamics, Astronom. and Astrophys. 161 (1986)
  • [15] L. A. Kofman and S. F. Shandarin, Theory of adhesion for the large-scale structure of the universe, Nature 334, 129 (1988)
  • [16] L. A. Kofman and A. C. Raga, Modeling structures of knots in jet flows with the Burgers equation, Astrophys. J. 390, 359 (1992)
  • [17] P. Lagerstrom, J. D. Cole, and L. Trilling, Problems in the Theory of Viscous Compressible Fluids, monograph, California Institute of Technology, 1949
  • [18] M. J. Lighthill, Viscosity effects in sound waves of finite amplitude, in Surveys in Mechanics (Batchelor and Davies, eds.), Cambridge Univ. Press, Cambridge, 1956
  • [19] H. Margenau and G. M. Murphy, The Mathematics of Physics and Chemistry, Von Nostrand Co., London, 1956
  • [20] B. Van Der Pol, On a non-linear partial differential equation satisfied by the logarithm of the Jacobian theta-functions, with arithmetical applications, Proc. Acad. Sci. Amsterdam A13, 261-271, 272-284 (1951)
  • [21] G. N. Watson, A Treatise on the Theory of Bessel Functions, second ed., Cambridge Univ. Press, Cambridge, 1962, pp. 393-396
  • [22] K. B. Wolf, L. Hlavaty, and S. Steinberg, Non-linear differential equations as invariants under group action on coset bundles: Burgers and Korteweg-de Vries equation families, J. Math. Anal. Appl. 114, 340 (1986)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q53, 35C99, 35K55

Retrieve articles in all journals with MSC: 35Q53, 35C99, 35K55

Additional Information

DOI: https://doi.org/10.1090/qam/1373838
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society